Because tramadol is an opioid analgesic, it is sometimes abused for its ability to create euphoric effects when taken in high doses. However, this behavior can be extremely dangerous and lead to a number of severe side effects, including addiction.
Understanding Tramadol Abuse
Tramadol was first marketed in 1995 as an opioid analgesic and is now used to treat moderate to moderately severe pain, according to the National Library of Medicine. The drug can be taken safely as long as patients abide by their doctors’ treatment plan and do not take more of it than prescribed or take it in larger doses than prescribed.
Tramadol abuse does occur, though, often by those who were never prescribed the medication in the first place or those who started taking more of the drug in order to combat their building tolerances. This type of behavior can lead to a number of severe effects, especially as the result of tramadol abuse as opposed to the abuse of other opioids. This drug in particular can cause a severe withdrawal syndrome in a certain individuals, which makes it potentially more dangerous than other drugs in its class.
Signs and Symptoms of Tramadol Abuse
According to the US Department of Health and Human Services, tramadol and other opioids like it “bind to receptors in your brain and body,” causing relaxation, confusion, and a decreased perception of pain. A person on large doses of the drug will often seem intoxicated and euphoric. Other signs and symptoms of tramadol abuse include
- Tightness of the muscles
- Heartburn or indigestion
- Dry mouth
- Mood swings
A person who gets high on the drug often may swing back and forth between happy or excited moods and depression or anxiety. Because the drug causes such intense symptoms when taken in large doses, it is usually easy to tell if someone you know has been abusing it.
Someone can take a large dose of tramadol once without becoming immediately addicted, but there are other significant dangers associated with the abuse of this particular opioid. One should be very careful not to misuse their tramadol medication––or anyone else’s––under any circumstances.
Dangers of Tramadol Abuse
Tramadol, unlike other opioid drugs, can cause two different withdrawal syndromes. The first, that appears in 90 percent of dependent users according to the Drug Enforcement Administration, is similar to that caused by other opioid drugs, including flu-like symptoms. The other, which appears in 10 percent of dependent users, can cause
- Panic attacks
- Tingling and numbness in the extremities
- Severe anxiety
- Hostile behavior
A study in the medical journal Addiction & Health attributes this to tramadol’s mechanism of action, which is in some ways similar to serotonin reuptake blockers in addition to its opioid effects. Unfortunately, there is no way to know for certain if an individual will experience the second of these syndromes. Other dangerous consequences of tramadol abuse include
Overdose and respiratory depression
Like with other opioid drugs, a person can experience significant respiratory depression as a result of taking large doses of tramadol. The drug can cause someone to overdose and an individual could potentially fall into a coma, sustain brain damage, or even die as a result.
It is common for individuals to become depressed as a result of abusing opioid drugs or to experience worsening issues with depression. According to the NLM, a person who is suffering from this disorder as the result of their substance abuse requires treatment, often in the form of therapy and/or antidepressants.
Decreased sexual desire, irregular menstruation, and impotence are all potential side effects of tramadol use. One is more likely to experience these, however, if they misuse the drug.
Like with many other opioids, seizures occur in a small percentage of the population who uses tramadol. Taking higher doses, though, can be more likely to cause this dangerous side effect.
Though a person can become tolerant to tramadol by taking it as prescribed, people who abuse it often turn to stronger drugs in order to combat this issue. Some may try other, more intense opioid medications like fentanyl while other may move on to heroin abuse because it can be cheaper and easier to obtain.
Tramadol’s side effects are more likely to occur when one abuses the drug, and a host of other issues come into play when a person takes large doses consistently. This is why it is extremely dangerous to misuse any opioid drug as well as tramadol in particular.
Who Abuses Tramadol?
As stated by the DEA, the people who most commonly abuse tramadol are healthcare professionals, chronic pain patients, and narcotic addicts. This last group will usually take any medication or illicit opioid available in order to stave off withdrawal symptoms and avoid any other serious side effects of their regular substance abuse.
- “The Drug Abuse Warning Network (DAWN) reported that an estimated 16,251 emergency department visits were related to tramadol nonmedical use in 2010.” This number increased to nearly 20,000 in 2011.
- 3.2 million people in the US age 12 and older have admitted to using tramadol for nonmedical purposes in their lifetime, according to another survey.
- Young people are particularly vulnerable to opioid abuse because they often find drugs like tramadol in the medicine cabinets of friends or neighbors or are given the drug by others.
- Because many people believe abusing prescription drugs is not dangerous, this leads to even higher levels of prescription medication abuse and addiction.
Tramadol abusers put themselves at risk for all the serious consequences of opioid misuse, including addiction. However, they also put themselves at risk of experiencing the severe and deadly withdrawal syndrome the drug can sometimes cause. Those who take tramadol regularly in high doses won’t be able to stop safely without the proper treatment.
In addition, many individuals just get worse with time. Some tramadol addicts will turn to heroin abuse in order to combat tolerance and experience stronger effects, according to the National Institute on Drug Abuse. Others may start stealing the drug or participating in other illegal activities. Tramadol abuse can snowball and become more problematic the longer it goes on.
Am I a Tramadol Addict?
If you believe you may already be addicted to tramadol, ask yourself the questions below to find out if you exhibit the telltale signs of addiction.
- Do you take large doses of tramadol every day?
- Do you think about using tramadol even when you’re not?
- Do you make excuses for yourself to take the drug or to take more?
- Do you hide your substance abuse from your loved ones?
- Have you noticed a downturn in your performance at work or school because of your substance abuse? Have others?
- Do you feel you cannot get through the day without the drug?
- Have you experienced any severe consequences of your substance abuse, either professionally or personally?
- Do you feel you will not be able to stop using it on your own?
If you answered yes to any of these questions, it is time to seek help. Addiction builds up over time, changing the way the brain works, and the longer it goes on, the harder it will be for one to reverse these changes.
Tramadol Addiction Treatment
It is important that tramadol abusers are treated for their withdrawal symptoms initially so these do not become severe and so that the individual will not potentially experience the full effects of the rare withdrawal syndrome. This is usually addressed in treatment before anything else.
In general, though, rehab centers treat tramadol addiction similarly to heroin addiction. Medications like buprenorphine or methadone can be used to reduce cravings and withdrawal symptoms while maintaining the individual as they navigate their recovery. Behavioral therapies such as
- Cognitive-behavioral therapy
- Group therapy
- Contingency management
- Family and couples therapy
- 12-step facilitation therapy and support group attendance
- Motivational enhancement therapy
can also help recovering individuals by teaching them better ways to cope with the effects of their substance abuse and to change their attitudes, beliefs, and behaviors toward this issue. In addition, as stated above, co-occurring disorders like depression often must be treated with behavioral therapies and medications simultaneously with addiction.